My husband is 34 yo and has had vertigo, fatigue, and shortness of breath since June 2005. He has not been able to work due to this. When he is not having a vertigo attack, he has constant light-headedness. He says he constantly feels like he's on a boat (prior to this illness, he was already very sensitive to motion). Also prior to this illness, he got altitude sickness when we went up to the mountains on a snowboarding trip.
To date, he has been to numerous specialists, and had several scans & bloodwork done, and no one has been able to diagnose him. One neurologist suggested he may have a delayed sleep cycle or some other sleep disorder that may be causing this. Is that possible? He also has sleep apnea (he now uses a CPAP), anhidrosis (so he overheats all the time and that exacerbates the vertigo), and his pulse & blood pressure will sometimes randomly fluctuate up & down. He has been on meds for pulse & BP, and they regulated his vitals, but that did not help with the main problem.
Basically we want to know if there is anyone out there with any other ideas of what may be wrong with my husband...
Hi, I feel it is the Vertigo which could lead to sleep disturbance as one may not get good sleep. Vertigo is lightheadedness, feeling of fainting, being unsteady, loss of balance, or vertigo - a feeling that you or the room is spinning or moving happens when you change the position of your head, usually not serious and either quickly resolve on their own or are easily treatable. Causes may be a sudden drop in your blood pressure may be due to shock, low blood sugar levels, getting up too quickly from a lying or seated position mostly in elderly people. Heart problems can be serious. Sometimes need to avoid sudden changes in posture, Most times benign positional vertigo and labyrinthitis go away on their own within a few weeks. During attacks of vertigo from any cause, one has to try to rest and lie still, avoid sudden changes in your position as well as bright lights, cautious about driving or using machinery. Medications include antihistamines, sedatives, or pills for nausea. Obstructive sleep apnea could be a reason for disturbed sleep —sometimes resulting in number of awakenings per night ending up having excessive daytime sleep because of fatigue, feeling unrefreshed after sleeping, and daytime sleep attacks. It is better to continue with CPAP machine and Ambien. If still he faces problems consult an ENT doctor and sleep specialist for check up and investigation if necessary. Take care.
Thank you for your reply. However, we have tried everything that you have suggested already. It will be 3 yrs in June that he has had this. They ruled out positional vertigo and labyrinthitis. We have seen 3 ENTs and had 2 sleep studies done (which is how he ended up on the CPAP). He cannot take any sort of sleep medication, anti-anxiety meds or pretty much any medication at all. His nervous system is extremely sensitive. The most recent diagnosis is some sort of dysautonomia. But the doctors are very vague about that, including the treatment for it. They say it is only manageable, but not curable. I don't believe that anything is incurable. The human body has the amazing ability to heal itself, when equipped with the correct tools. I'm looking for someone or something to show me what those tools are. Please, if anyone has ANY idea regarding my husband's situation, email me or post here. This is destroying our lives, and our marriage is slowly deteriorating. Thank you for reading...
HI, thanks for your reply. I do understand how hard it would be going through this tough time. Even after your husband been treated by several doctor's, he is continuing his problems. Regarding Dysautonomia - it may be caused by many different things, and do not have one, single universal cause. Some patients inherit the propensity to develop the dysautonomia syndromes, since variations of dysautonomia often run in families. Viral illnesses can trigger dysautonomia syndrome, so can exposure to chemicals. Low blood pressure, tachycardia, chronic fatigue been triggered by exposure to toxins. Bed rest is no longer considered treatment of choice. Most patient’s of dysautonomia eventually find that their symptoms either go away or abate to the point that they are able to lead nearly normal lives. Since the underlying cause of dysautonomia is not known, treatment is largely aimed at controlling symptoms, and not at "curing" the problem. Maintaining a daily level of physical activity, drugs like Tricyclic antidepressants - such as amitriptyline (Elavil,) desipramine (Norpramin,) and nortriptyline (Pamelor) - have been used, in low dosage, to treat several of the dysautonomia syndromes. Selective serotonin reuptake inhibitors (SSRIs) - such as fluoxitine (Prozac) sertraline (Zoloft,) and paroxetine (Paxil) - have also been used to treat these syndromes. Anti-anxiety drugs - such as alprazolam (Xanax) and lorazepam (Ativan) help to control symptoms of anxiety. Non-steroidal antiinflammatory drugs - Ibuprofen (Motrin, Advil,) and naproxen (Naprosen, Aleve) can help control the pains associated with the dysautonomias, especially fibromyalgia. A trial and error approach, requiring the patience of both doctor and patient, is almost always necessary. So you need to go to a physician with whom you both can be more comfortable and have complete faith in his care. Take care.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.